Transfusion Complications

Hemolytic Reactions

Acute Hemolytic Transfusion Reaction

The acute hemolytic transfusion reaction (AHTR) is a rapid intravascular hemolysis that is the most feared complication of transfusion. It is almost always caused by ABO incompatibility between donor and recipient and, in most cases, results from a clerical or procedural error such as the mislabeling of a pretransfusion specimen. The classic presenting triad is fever, flank pain, and red or brown urine; however, often the only presenting features are fever and chills. The hemolysis may lead to DIC, shock, and acute renal failure due to acute tubular necrosis. When AHTR is suspected, the transfusion must be stopped immediately and a specimen sent to the blood bank to evaluate for incompatibility. Treatment is supportive.

Delayed Hemolytic Transfusion Reaction

A delayed hemolytic transfusion reaction (DHTR) occurs 3 to 10 days after erythrocyte transfusion. In contrast to AHTR, the DHTR is a gradual extravascular hemolysis caused by an amnestic minor, non-ABO erythrocyte antibody. Following a transfusion, there is a 1.0% to 1.6% chance of developing these minor non-ABO alloantibodies, and DHTR occurs when the patient is re-exposed to the same antigen with a subsequent transfusion. Clinical symptoms include an unexpected drop in hemoglobin, jaundice, and fever, although many patients will be asymptomatic. Life-threatening complications are rare, but patients with sickle cell disease may present with a worsening pain crisis. Treatment is supportive. A repeat type and screen will identify the presence of a new alloantibody, and subsequent transfusions should be minimized, but not withheld, when indicated. All subsequent transfusions should be tested to ensure they do not have the identified antigen.

Nonhemolytic Reactions

Transfusion-Associated Circulatory Overload

Transfusion-associated circulatory overload (TACO) is a frequent and serious transfusion complication, which most commonly affects those with limited cardiopulmonary reserve, including the very young and the elderly. Presenting symptoms occur during or within 1 to 2 hours of a transfusion and include dyspnea, cough, tachycardia, cyanosis, edema, and chest tightness. Physical examination will typically reveal signs of fluid overload, and unlike TRALI, there will be an elevated N-terminal pro-B-type natriuretic peptide. Treatment consists of supplemental oxygenation and intravenous diuretics. The risk of TACO can be reduced by avoiding overly rapid transfusion rates.

Transfusion-Related Acute Lung Injury

Transfusion-related acute lung injury (TRALI) occurs in 1 of 5000 transfusions and is the most common cause of transfusion-related death, with a mortality rate of 5%. Transfusions containing higher concentrations of plasma, such as platelets and whole blood, pose the greatest risk. The pathogenesis of TRALI is not completely understood, but is thought to be due to the “priming” of neutrophils in the lung vasculature (by insults such as surgery, infection, or trauma) that make them vulnerable to activation, which occurs with exposure to an antineutrophil or HLA antibody contained in the transfusion. Upon activation, leukocyte sequestration occurs in the lung, and capillary leak ensues. The diagnostic criteria for TRALI includes the acute onset of dyspnea, hypoxia, and bilateral infiltrates on chest radiograph occurring within 6 hours of transfusion with no other cause for acute lung injury. The clinical and radiographic differential diagnosis includes TACO, acute respiratory distress syndrome, and heart failure. Unlike patients with acute respiratory distress syndrome, patients with TRALI typically improve within days. As such, treatment of TRALI is primarily supportive and prevention entails exclusion of the implicated donor from future transfusions.

Febrile Nonhemolytic Transfusion Reaction

The febrile nonhemolytic transfusion reaction (FNHTR) is the most common transfusion reaction and is benign. It presents with fever and chills 1 to 6 hours after erythrocyte or platelet transfusion. However, it cannot be clinically differentiated from the more severe and life-threatening AHTR. Recipient-derived leukoreactive antibodies and donor-derived cytokines are thought to represent the most common causes. When fever develops, the transfusion should be stopped immediately until AHTR can be excluded and causes of fever unrelated to the transfusion considered. After AHTR has been excluded, the transfusion can continue with close monitoring. Pretransfusion antipyretics such as acetaminophen, or leukoreduction of cellular blood products, may prevent recurrence.

Allergic Reactions and Anaphylaxis

Mild allergic reactions consisting of urticaria commonly occur, especially in multiply transfused patients. Most reactions are caused by donor plasma proteins reacting with preexisting IgE antibodies in the recipient and may not recur with subsequent transfusions. After stopping the transfusion, if the urticaria resolves without signs of anaphylaxis, the transfusion can resume. Rarely is urticaria the first sign of a more serious reaction. Pretreatment with antihistamines or washing of cellular blood products to remove plasma proteins is often effective in preventing recurrence.

Severe anaphylactic reactions are rare and typically occur in patients who are IgA deficient and have anti-IgA antibodies. These antibodies react to IgA contained in the transfused blood. When transfusing IgA-deficient patients, plasma products must be obtained from IgA-deficient donors and all subsequent cellular products should be washed thoroughly to remove plasma proteins. Clinically, patients present with rapid onset of hypotension, gastrointestinal symptoms, angioedema, stridor, and respiratory distress. Treatment requires prompt and rapid cessation of the transfusion, epinephrine, airway maintenance, and fluid resuscitation.

Transfusion Graft-Versus-Host Disease

Transfusion-associated GVHD (T-GVHD) is a rare, but often fatal, transfusion complication. It usually occurs in immunocompromised patients who receive a transfusion product that is contaminated with lymphocytes. Immunocompetent patients are not usually affected because their immune system destroys the lymphocytes in the donor transfusion. Patients at risk for T-GVHD include hematopoietic stem cell or solid organ transplant recipients, recipients of transfusions from first-degree relatives, and patients with immunosuppression associated with hematologic malignancies such as Hodgkin lymphoma. Affected patients experience severe pancytopenia, and, to a variable degree, diarrhea, skin rash, and liver chemistry test abnormalities. No treatment has proved effective; therefore, prevention is key. Gamma irradiation of cellular products virtually eliminates the risk for T-GVHD and should be performed before transfusion for all at-risk patients.

Infectious Complications

Given improved donor screening and pretransfusion testing, blood is currently safer than ever before. For example, the risk of HIV is less than 1 in 1,900,000 units; hepatitis C is less than 1 in 1,000,000 units; and hepatitis B is less than 1 in 205,000 units. However, infectious risk, including the transmission of West Nile virus, dengue virus, prions causing Creutzfeldt-Jakob disease, Chagas disease, and babesiosis, still remain, and new bloodborne pathogens will continue to emerge.

The risk for bacterial infection is higher than viral infection and can come from donor blood, donor skin, phlebotomists' skin, and environmental contamination. Because platelets are stored at room temperature, bacterial contamination occurs more commonly with platelet transfusions, with an estimated frequency of 1 in 3000 platelet units. There are other bacteria such as Yersinia enterocolitica that may survive refrigeration of erythrocyte units and can lead to fatal sepsis.